Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 277, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 10, 2008, 8:39 PM EDT for Schuyler County, Steuben County, Yates County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2008, 8:39 PM EDT (00:39 UTC)
- Expired
- Aug 10, 2008, 9:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Schuyler County, NY, Steuben County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:23 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 10, 8:23 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 823 PM EDT SUN AUG 10 2008 .SYNOPSIS... A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN PENNSYLVANIA TONIGHT AND TO LONG ISLAND BY MONDAY EVENING. THIS LOW PRESSURE SYSTEM WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION TONIGHT...WITH SCATTERED SHOWERS ALONG WITH A CHANCE OF A THUNDERSTORM FOR MONDAY. SOMEWHAT DRIER WEATHER IS EXPECTED FOR TUESDAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL THROUGH MID WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... AS OF 820 PM EDT... WATCH NUMBER 819 HAS BEEN DROPPED FOR CWA. HAVE A FEW STRG TO SVR CELLS IN WC NY...WEST OF WHERE WATCH NUMBER 819 WAS ISSUED FOR. AS OF 700 PM EDT... UPDATED ZONES AND GRIDS TO EXTEND SVR WATCH NUMBER 819 UNTIL 9 PM. ACVTY WAS PERSISTING ESP IN C NY...A FEW CELLS WERE POPPING IN NE PA SO DID NOT WANT TO DROP WATCH UNTIL WE ARE SURE ACVTY WILL COMPLETLY FALL APART. PRVS DSCN... SCT SUPERCELLS AND MULTI-CELL CLUSTERS WERE ON KBGM RADAR MAINLY FROM I-81 AND POINTS E. HAVE RECEIVED NUMEROUS REPORTS OF LARGE HAIL...UP TO 1.75 INCHES IN DIAMETER. STORMS WERE FIRING ON THE ERN EDGE OF THE UPR LVL LO CRCLN OF WHICH MODELS SHOW STRG UPR LVL PV ADVTN. THIS PV ADVTN WAS AIDING IN LIFTG AND COOLING ALOFT WHICH WAS JUNTAPOSED OVER A LAYER OF DEEPER LL MOISTURE. DWPTS IN THESE AREAS WERE RUNNING FROM THE UPR 50S TO L0 60S. THIS WAS SUPPORT SVR STORMS AND HENCE WW NUMBER 819 UNTIL 23Z. AS THE UPR PV ADVTN AND ASSCTD UPR LVL LO MOVES E...THIS LAYER OF COOLING ALOFT WILL SPREAD E AND ALSO MOV SOMEWHAT DRIER LL AIR INTO THESE AREAS. THIS WILL ALSO OCCUR AS WE LOSE DAY/S HEATING. BELIEVE ACVTY WILL WANE LATER IN THE EVENING AS IT SHIFTS TO THE E. WITH FAIRLY DECENT INSTABILITY ADVECTING IN FROM THE SW AND STRG LL WINDS VS MID-LVL WINDS...POTENTIAL WILL EXIST FOR ISLD AREAS OF FLASH FLOODING AS WELL INTO THIS EVE. THE UPR LVL LO WHICH WAS PRESENTLT CENTERED OVER SRN ONT WILL MOVE SE TO SC PA BY 12Z. COLDER AIR ALOFT WILL ADVECT OVER NE PA LATER TONIGHT AND SUPPORT MORE SHRA/TSRA. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... ON MONDAY UPR LVL LO TRACKS E TO LI WITH RESIDUAL SHRA/TSRA...MODEL SOUNDING AGAIN SHOW SOME INSTABILITY WITH DAYS HEATING. AFTER THIS UPR LVL LO TRACKS FARTHER E...FAIR WX WILL RETURN FOR TUE. ANTHR UPR LVL WAVE WILL DROP SE AND BRING THE CHC FOR MORE SHRA/TSRA ON WED. && .LONG TERM /THURSDAY THROUGH SUNDAY/... UPR LEVEL TROUGH OVER EASTERN GREAT LAKES WED NIGHT SWINGS EAST ACROSS NY THURSDAY WITH HIGH PRES RIDGE MOVING IN FOR FRI AND SAT. NEXT SYSTEM APPROACHES OUT OF THE OHIO VALLEY LATE SATURDAY INTO SUNDAY. SEASONABLE TEMPERATURES. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... DIFFICULT TAF FCST FOR TNGT. SHRA/TSRA DIMINISHING THIS EVNG...BUT SCT SHRA/TSRA LIKELY TO CONTINUE AREA-WIDE WITH MVFR RESTRICTIONS. XPCT PLENTLY OF MID CLD TNGT...BUT IF WE GET BREAKS...POTNL FOR LOW STRATUS AND FOG TO DVLP...AND INDICATED THIS PSBLTY TWDS DAYBREAK AT MOST SITES. ON MON...XPCT MAINLY VFR CONDITIONS WITH PLENTY OF CLDS...BUT SCT MVFR WILL ACCOMPANY ANY SHRA/TSRA. WIND GNRLY L&V TNGT...BECMG NW 5-10 ON MON. OUTLOOK... SUNDAY NIGHT...LINGERING SHRA WITH IFR STRATUS DEVELOPING. MONDAY...MVFR WITH SCATTERED SHRA/TSRA. MONDAY NIGHT MVFR STRATUS/FOG AT CNY SITES WITH VFR NE PA. TUESDAY-WEDNESDAY...GENERALLY VFR. AFTERNOON AND EVENING SHRA/TSRA MAY BRING SOME RESTRICTIONS EACH DAY. THURSDAY...SCATTERED SHRA WITH MVFR CIGS AND VSBY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...DJN LONG TERM...BMW AVIATION...
Hazardous weather outlook, Aug 10, 8:21 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 821 PM EDT SUN AUG 10 2008 NYZ009-018-036-037-044>046-056-057-062-PAZ038>040-043-044-047-048- 072-120030- NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 821 PM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ015>017-022>025-055-120030- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA- 821 PM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 11 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD USE THE APPROPRIATE LOCAL AMATEUR RADIO REPEATER OR CALL 1-800-759-2992 TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. NICOSIA
In the hours before
Local storm report, Aug 10, 6:38 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL HOMER 42.64N 76.18W
08/10/2008 E0.88 INCH CORTLAND NY PUBLIC
&&
MJNLocal storm report, Aug 10, 7:40 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
740 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL BROOKTONDALE 42.38N 76.40W
08/10/2008 E0.75 INCH TOMPKINS NY PUBLIC
&&
MJNLocal storm report, Aug 10, 7:52 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 E BROOKTONDALE 42.38N 76.32W
08/10/2008 E1.25 INCH TOMPKINS NY PUBLIC
&&
MJNLocal storm report, Aug 10, 7:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 15 N BINGHAMTON 42.32N 75.91W
08/10/2008 E0.75 INCH BROOME NY PUBLIC
THE REPORT WAS FOR THE HAIL OBSERVED ON I-81 NORTH OF
BINGHAMTON.
&&
MJNSpecial weather statement, Aug 10, 7:59 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 759 PM EDT SUN AUG 10 2008 NYZ015-022-023-110100- SCHUYLER NY-STEUBEN NY-YATES NY- 759 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HAMMONDSPORT...AND MOVING NORTH AT 19 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... URBANA AND WHEELER AT 805 PM EDT... KEUKA AND WAYNE AT 810 PM EDT... PRATTSBURG AND PULTENEY AT 820 PM EDT... CROSBY AT 825 PM EDT... ITALY HILL AND GUYANOGA AT 840 PM EDT... ITALY AT 845 PM EDT... FRIEND AND YATESVILLE AT 855 PM EDT... MIDDLESEX AND POTTER AT 900 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
Special weather statement, Aug 10, 8:20 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 820 PM EDT SUN AUG 10 2008 NYZ025-110100- TOMPKINS NY- 820 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR NEWFIELD...AND MOVING NORTH AT 16 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... NEWFIELD HAMLET AND DANBY AT 830 PM EDT... NEWFIELD AT 835 PM EDT... SOUTH HILL AT 845 PM EDT... EAST ITHACA AT 850 PM EDT... ENFIELD AND ITHACA AT 855 PM EDT... NORTHWEST ITHACA AND WILLOW CREEK AT 900 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:35 PM EDT | Flash Flood Warning | BGM | Schuyler, Steuben, Yates | 2 hr |
| Aug 11, 6:18 AM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 3 hr |
| Aug 11, 8:21 AM EDT | Areal Flood Advisory | BGM | Delaware | 3 hr |
| Aug 11, 7:49 AM EDT | Areal Flood Advisory | BGM | Lackawanna, Susquehanna, Wayne | 3 hr |
| Aug 11, 1:43 PM EDT | Areal Flood Advisory | BGM | Pike, Wayne | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.